Symptomatic hypocalcemia in an epileptic child treated with valproic acid plus lamotrigine: a case report

Andrea Praticó
2009 Cases Journal  
An epileptic child had been long treated with valproic acid and lamotrigine. After a few years of treatment, he manifested severe clinical signs of hypocalcemia. We retain that valproic acid could have caused such metabolic dysfunction. Case presentation: We report here the involvement of valproic acid in symptomatic hypocalcemia in an 11-year-old epileptic white patient in treatment with valproic acid and lamotrigine. During the treatment the patient developed hypocalcemia associated with high
more » ... ssociated with high plasma levels of valproic acid, parathyroid hormone and alkaline phosphatase, indicating increased bone turnover. Plasma levels of Vitamin D were normal. Plasma calcium values significantly correlated with valproic acid haematic levels; reduction of valproic acid dose was accompanied by prompt normalization of calcemia. The specific mechanism through which valproic acid causes hypocalcemia is unknown, although the relationship between valproic acid dose and haematic levels of calcium appears very likely. Conclusions: It seems necessary, during long term therapy with valproic acid, to monitor plasma calcium and alkaline phosphatase plasma levels. Also, these patients should undergo treatment and perhaps prescribe vitamin D and calcium treatment.
doi:10.4076/1757-1627-2-7394 fatcat:45fxucyw7fgeze54cmg4evypje